Alert archive / Missouri / Flash Flood Warnings in 1997

Flash Flood Warning 70, NWS Paducah, KY

June 22, 1997Stoddard County, Missouri

NWS Paducah, KY issued this flash flood warning at Jun 22, 1997, 3:26 AM CDT for Stoddard County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 1997, 3:26 AM CDT (08:26 UTC)
Expired
Jun 22, 1997, 6:30 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Whole counties

County Stoddard County, MO

The radar

The Paducah radar (KPAH), 107 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 1997-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 1997-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1933 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 220828
FFWPAH
MOC207-221130-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
326 AM CDT SUN JUN 22 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  630 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSOURI
 
   ...EASTERN STODDARD COUNTY
 
AT 320 AM CDT DOPPLER RADAR INDICATED AROUND 4 INCHES OF RAIN HAD FALLEN
SINCE 100 AM EAST OF DEXTER. HIGHWAY E WAS FLOODED EAST OF DEXTER.
THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE THROUGH EARLY THIS MORNING.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
 
 
&
DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 1:53 AM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 22, 1:53 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 AM CDT SUN JUN 22 1997

MAIN FORECAST PROBLEM IS CONVECTIVE POTENTIAL NEXT 24 HOURS. 06Z KPAH
88D LOOPS INDICATED AN OUTFLOW BOUNDARY MOVED SOUTH INTO TENNESSEE.
AIR HAS STABILIZED ACROSS WRN KENTUCKY/SOUTHERN ILLINOIS/SW INDIANA
FOLLOWING PASSAGE OF THE OUTFLOW BOUNDARY. MAIN CONCERN IS THAT
SOUTHWEST LOW LEVEL INFLOW IS OVERRUNNING THE RAIN COOLED AIR MASS
OVER EASTERN MISSOURI. THIS IS CAUSING REGENERATION OF THE MCS ALONG
THE MISSISSIPPI RIVER. THIS PROCESS COULD RESULT IN A FLASH FLOOD
THREAT FOR PORTIONS OF SE MISSOURI THIS MORNING...WHERE 1 TO 2 INCHES
OF RAIN FELL BY 06Z.

IN THE LONGER RANGE...MODELS BUILD A DEEP LAYERED RIDGE EASTWARD ACROSS
THE FA THIS AFTERNOON AND TONIGHT. THIS SHOULD DECREASE THE THREAT OF
ANOTHER LARGE MCS OVER THE FORECAST AREA. 500 MB TEMPS ARE FORECAST TO
WARM A DEGREE OR TWO BY 06Z MONDAY. WOULD STILL EXPECT SOME SCATTERED
STORMS THIS AFTERNOON AND EVENING WITH LOW LEVEL BOUNDARIES FLOATING
AROUND. MCS DEBRIS OVER EASTERN SECTIONS OF THE FA SHOULD CONTINUE TO
THIN OUT AND DISSIPATE THIS MORNING...ALLOWING FOR SOME SUNSHINE.

TEMPS ARE A BIT OF A PROBLEM BECAUSE OF MCS ACTIVITY <LINGERING
ACROSS THE REGION. FWC TEMPS MATCH PERSISTENCE PRETTY WELL...AND
LOOK GOOD MOST PLACES. MAY WANT TO CUT TEMPS BACK ACROSS SE
MISSOURI WHERE HEAVY RAIN IS OCCURRING.

MY

In the hours before

Special weather statement, Jun 21, 9:37 PM CDT, 5 hours 49 minutes before
KYZ005-220830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
937 PM CDT SAT JUN 21 1997

...THUNDERSTORMS EXPECTED IN MCCRACKEN COUNTY BY AROUND 1030 PM...

A LINE OF THUNDERSTORMS WILL PUSH SOUTH INTO MCCRACKEN COUNTY BY AROUND
1030 PM CDT. EXPECT THESE STORMS TO PRODUCE BRIEF HEAVY RAIN...FREQUENT
LIGHTNING AND GUSTY WINDS TO BETWEEN 30 AND 40 MPH. THOSE PEOPLE
ATTENDING OR PLANNING TO ATTEND THE MCCRACKEN COUNTY FAIR THIS EVENING
SHOULD KEEP AN EYE TO THE SKY. IN ADDITION...LOW LYING AREAS THAT ARE
SUSCEPTIBLE TO WATER PROBLEMS CAN EXPECT SOME PONDING OF WATER TO
OCCUR.

IF STORMS APPROACH YOUR AREA GET INSIDE A SUBSTANTIAL SHELTER AND STAY
AWAY FROM WINDOWS. DO NOT STAND NEAR TREES OR LARGE METAL OBJECTS SUCH
AS A CARNIVAL RIDE.

CNJ
Local storm report, Jun 21, 9:46 PM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
946 PM CDT SAT JUN 21 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0944 PM    PERRYVILLE                MO
06/21/97   PERRY                          LOCAL EMERGENCY OFFICIALS
                                          REPORTED NUMEROUS POWER
                                          OUTAGES FROM FREQUENT
                                          LIGHTNING ACROSS THE
                                          COUNTY. NO OTHER TYPE OF
                                          DAMAGE WAS REPORTED.
Local storm report, Jun 21, 9:47 PM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
946 PM CDT SAT JUN 21 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0944 PM    PERRYVILLE                MO
06/21/97   PERRY                          LOCAL EMERGENCY OFFICIALS
                                          REPORTED NUMEROUS POWER
                                          OUTAGES FROM FREQUENT
                                          LIGHTNING ACROSS THE
                                          COUNTY. NO OTHER TYPE OF
                                          DAMAGE WAS REPORTED.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 9:19 PM CDTSevere Thunderstorm WarningPAHPerry56 min

Nearby

Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.